Same-day admissions available. Call Now.

Dextromethorphan, Pseudoephedrine and Guaifenesin With Alcohol

Written by Theresa Valenzky

& Medically Reviewed by Dr. Jessica Pyhtila, PharmD

Medically Reviewed

Up to Date

This article was reviewed by a medical professional to guarantee the delivery of accurate and up-to- date information. View our research policy.
If you or a loved one is struggling with addiction, help is available. Speak with a Recovery Advocate by calling (561) 340-7269 now.

When you are sick with a cough or cold, alcohol can worsen your symptoms, especially if you take certain medicines.

Cough and cold medications are often over the counter and can ease breathing and congestion symptoms from cough, cold and flu. Although some medications can be taken independently, many are available as combination drugs, such as pseudoephedrine and dextromethorphan. It is important to be cautious about taking other medications when you are being treated for cough, cold or flu — this includes avoiding alcohol.

What Is Dextromethorphan?

Dextromethorphan is an over-the-counter cough suppressant. It is available independently and is a common ingredient in combination cough/cold/flu treatments that treat many symptoms. These can include medication combinations with other drugs like:

  • Acetaminophen
  • Brompheniramine
  • Chlorpheniramine
  • Doxylamine
  • Guaifenesin
  • Phenylephrine
  • Pseudoephedrine

The drug is available as a generic and also under different brand names, including many Robitussin products. Dextromethorphan is most effective when used for chronic cough without phlegm.

The recommended max dextromethorphan doses are as follows:

  • Short-acting dextromethorphan: 10–20 mg every four hours as needed or 30 mg every six to eight hours, to a max of 120 mg daily
  • Long-acting dextromethorphan: 60 mg twice daily

Taking more dextromethorphan than prescribed is misusing the medication, which can be dangerous.

Dextromethorphan Misuse

Dextromethorphan misuse is unfortunately common: about 1.5 million Americans misuse cough medications like dextromethorphan to get high. This is sometimes called “Robo-tripping,” and although rarely fatal on its own, many people take the drug with other substances, which can increase the risk of dangerous side effects like:

  • Confusion
  • Agitation
  • Inappropriate laughter
  • Lethargy
  • Paranoia
  • Euphoria
  • Changes in your sense of hearing and touch
  • Hallucinations
  • Feeling like you are floating 
  • Over-excitability
  • Slurred speech
  • Coordination problems
  • High blood pressure
  • Nausea and vomiting
  • Spasms of the eyeballs
  • Sweating

A dextromethorphan overdose can be fatal in a medical emergency when the drug has been mixed with other agents, including alcohol. If you suspect someone has overdosed on dextromethorphan and other drugs, call 911.

Mixing Robitussin (Dextromethorphan) and Alcohol

Mixing dextromethorphan and alcohol can be problematic for many reasons. As such, you should avoid taking the substances together and wait to drink alcohol until you are done with dextromethorphan. Risks involved in mixing the agents include:

  • Increased risk of side effects: Because both substances impact the central nervous system, taking them together can cause increased side effects, which can include:
    • Dizziness
    • Drowsiness
    • Concentration problems
    • Impaired thinking and judgment
  • Dextromethorphan overdose: Mixing alcohol and dextromethorphan can increase your risk of a dextromethorphan overdose, which is potentially fatal.
  • Immunosuppression: Dextromethorphan is generally taken when a person is sick. Since alcohol is an immunosuppressant, drinking while sick can keep you sick longer.

Mental Health Risks

While there are no mental health risks linked to taking dextromethorphan and alcohol at the same time, the combination can worsen your mental status in other ways. Mixing the two as central nervous system depressants can lead to dizziness, drowsiness, concentration problems and impaired judgment.

What Is Guaifenesin?

Guaifenesin is an expectorant by itself and combined with other agents. It works to thin mucus in your lungs, making it easier to cough out phlegm. It is available over the counter and can be found in products like Mucinex and Robitussin. The drug is often mixed with other ingredients like:

  • Acetaminophen
  • Chlorpheniramine
  • Dextromethorphan
  • Phenylephrine
  • Pseudoephedrine

Guaifenesin is dosed in short and long-acting forms and is usually dosed as follows:

  • Short-acting guaifenesin: 200–400 mg every four hours as needed, up to 2400 mg a day
  • Long-acting guaifenesin: 600–1200 mg every 12 hours, up to 2400 mg a day

Mixing Guaifenesin and Alcohol

No drug interactions exist between alcohol and guaifenesin. However, that does not mean combining them is a good idea.

Generally, a person taking guaifenesin is trying to treat respiratory symptoms and thin out secretions from a cough or cold. Alcohol can weaken the immune system for up to 24 hours, which can worsen respiratory symptoms while someone is fighting off an infection. For this reason, alcohol has been linked to an increased risk of respiratory infections like pneumonia. Further, alcohol-induced nasal symptoms like nasal stuffiness and runny nose can occur, especially in women and when drinking wine. As a result, drinking can counteract any effect guaifenesin may have on nasal secretions and worsen your infection.

What Is Pseudoephedrine?

Pseudoephedrine is a decongestant and stimulant sold under brand names like Sudafed. It works by narrowing blood vessels to help relieve nasal swelling and congestion from cough, flu, cold or allergies. Although the drug is not a controlled substance, it is only available behind the pharmacy counter because of federal limitations on sales due to the drug being an ingredient in illicit methamphetamine production.

Pseudoephedrine is available in both short and long-acting dosage forms and the following formulations:

  • Short-acting pseudoephedrine: 60 mg every four to six hours
  • Long-acting pseudoephedrine: 120 mg every 12 hours 
  • Extra long-acting pseudoephedrine: 240 mg every 24 hours

Mixing Pseudoephedrine With Alcohol

Pseudoephedrine has no drug interactions with alcohol. That means its side effects won’t worsen if you drink, nor will alcohol’s side effects worsen. But that doesn’t mean taking them together is a good idea. Problems can arise for the following reasons:

  • Drinking can worsen congestion: Drinking can cause alcohol-linked nasal symptoms because alcohol inflames the blood vessels in your nose, which makes breathing harder. Further, alcohol has a dehydrating effect, which can cause thickened secretions and lead to worsened nasal congestion. Those who have an alcohol intolerance may also notice a stuffy nose after having a drink.
  • Alcohol is an immunosuppressant: Most people take pseudoephedrine because they are ill. However, alcohol inhibits the immune system, making it harder for your body to fight off an illness.
  • Pseudoephedrine can mask the symptoms of intoxication: Because pseudoephedrine has stimulant effects, it can mask the feeling of being drunk. This may lead you to believe you are less intoxicated than you are and may cause you to drink excessively.

How Long Should You Wait Before Drinking?

Due to alcohol’s harmful effects on the immune system, it is best to wait until you have gotten over your cough or cold before you start drinking again. If you start drinking too soon, you could counteract the medications you are taking to relieve your symptoms and worsen your infection.

Additionally, if you have taken a product that contains dextromethorphan, such as Robitussin DM, it is best to avoid drinking until the dextromethorphan has left your system. The half-life of dextromethorphan, or how long it takes half the drug to leave your body entirely, can range from 2–24 hours. Because it takes five half-lives for a drug to leave your system completely, dextromethorphan can stay in your body for as little as 10 hours or as long as five days.

Getting Help For Alcohol Abuse

It can be hard to stop drinking if you struggle with alcohol, even when you know it can be harmful to continue. However, you do not need to go through your alcohol addiction alone. At The Recovery Village at Baptist Health, our multidisciplinary team of addiction professionals is well-trained in helping people recover from alcohol abuse and co-occurring mental health disorders. Contact us today to learn more about how we can help.

Related Topic: Am I an Alcoholic

Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.

View Sources

Drugs.com. “Drug Interactions: Alcohol and guaifenesin.” Accessed August 25, 2023.

Substance Abuse and Mental Health Services Administration. “Key Substance Use and Mental Health Indicators in the United States: Results from the 2021 National Survey on Drug Use and Health.” December 2022. Accessed August 25, 2023.

Sarkar, Dipak; Jung, M. Katherine; Wang, H. Joe. “Alcohol and the Immune System.” Alcohol Research Current Reviews, 2015. Accessed August 25, 2023.

Nihlen, Ulf; Greiff, Lennart J.; Nyberg, Per; et al. “Alcohol-induced upper airway symptoms: prevalence and co-morbidity.” Respiratory Medicine, January 24, 2005. Accessed August 25, 2023.

Simet, Samantha; Sisson, Joseph H. “Alcohol’s Effects on Lung Health and Immunity.” Alcohol Research, 2015. Accessed August 25, 2023.

Drugs.com. “Dextromethorphan.” January 23, 2023. Accessed August 25, 2023.

Hallare, Jericho; Gerriets, Valerie. “Half Life.” StatPearls, June 20, 2023. Accessed August 25, 2023.

Cleveland Clinic. “Alcohol Intolerance: Symptoms, Tests & Alcohol Allergy.” August 24, 2020. Accessed August 25, 2023.

Fuchs, Flávio D. “Vascular Effects of Alcoholic Beverages.” Hypertension, April 18, 2005. Accessed August 25, 2023.

Centers for Disease Control and Prevention. “Dangers of mixing alcohol with caffeine and energy drinks.” December 7, 2022. Accessed August 25, 2023.

Drugs.com. “Drug Interaction Report: pseudoephedrine, ethanol.” Accessed August 25, 2023.

Drugs.com. “Pseudoephedrine Monograph for Professionals.” October 25, 2022. Accessed August 25, 2023.

Food and Drug Administration. “Legal Requirements for the Sale and Purchase of Drug Products Containing Pseudoephedrine, Ephedrine, and Phenylpropanolamine.” November 24, 2017. Accessed August 25, 2023.

Drugs.com. “Guaifenesin Monograph for Professionals.” January 23, 2023. Accessed August 25, 2023.

Molina, Patricia E.; Happel, Kyle I.; Zhang, Ping; et al. “Focus on: Alcohol and the immune system.” Alcohol Research and Health, 2010. Accessed August 25, 2023.

Drugs.com. “Drug Interaction Report: dextromethorphan, ethanol.” Accessed August 25, 2023.

Department of Justice, Drug Enforcement Administration. “Drug Fact Sheet: DXM.” October 2022. Accessed August 25, 2023.

Authorship